"When singers develop acute illnesses, the voice doctor is often called to the scene to cure a performer within a few hours, if possible. This is often not possible due to the slow metabolic processes of the vocal folds.
In this regard, the previously often used “larynx injection” should be warned against. This is an installation of decongestant medications, often with the addition of a local anesthetic. The anesthetizing effect of this medication causes the performers to partly lose kinesthetic control of their voice and for the most part encourages them to use a disproportionately strong voice, which due to the disorder would normally have been perceived by them as painful or inappropriate.
In this way, inflammatory states can be masked and the development of phonation thickenings promoted.
When in doubt, the artist is always better advised to cancel a performance rather than run the risk of developing severe inflammation or even phonation thickenings.
Likewise, the so-called “cortisone injection” shortly before performing must be strictly advised against. Acute vocal disorders in singers mostly develop due to viral or bacterial inflammation.
The cortisone injection does temporarily suppress the concomitant inflammatory symptoms (redness, swelling, heat), but does not treat the actual cause of the dysphonia.
As a result, the singer is induced to vocalize too intensely and risks delayed regeneration as well as the development of vocal fold nodules.
However, as a decongestant drug for treating vocal fold inflammation, cortisone has frequently proved itself. However, the voice should continue to be consciously protected."